Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 198, NWS North Platte, NE

September 3, 2012Brown County, Keya Paha County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 3, 2012, 3:41 PM CDT for Brown County, Keya Paha County, Rock County, Nebraska. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2012, 3:41 PM CDT (20:41 UTC)
Expired
Sep 3, 2012, 4:45 PM CDT
In force
64 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Brown County, NE, Keya Paha County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 135 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 3:46 PM CDTHAIL 0.758 Se Springview, NE
Sep 3, 4:00 PM CDTHAIL 0.7511 Se Springview, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2012-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2012-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2600 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

749 
WUUS53 KLBF 032041
SVRLBF
NEC017-103-149-032145-
/O.NEW.KLBF.SV.W.0198.120903T2041Z-120903T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
341 PM CDT MON SEP 3 2012

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BROWN COUNTY IN NORTH CENTRAL NEBRASKA...
  EASTERN KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA...
  NORTHERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 445 PM CDT

* AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 5
  MILES SOUTH OF THOMAS CREEK STATE WILDLIFE MANAGEMENT AREA...OR 10
  MILES NORTHWEST OF BASSETT...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HIGHWAY 137 MILE MARKER 10 AND HIGHWAY 137 MILE MARKER 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4301 9926 4279 9926 4278 9925 4265 9924
      4258 9968 4275 9977
TIME...MOT...LOC 2041Z 244DEG 27KT 4270 9963
WIND...HAIL 70MPH 1.00IN

$$

SPRINGER
3 follow-up statements
898 
WWUS53 KLBF 032113
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
413 PM CDT MON SEP 3 2012

NEC017-103-149-032145-
/O.CON.KLBF.SV.W.0198.000000T0000Z-120903T2145Z/
BROWN NE-KEYA PAHA NE-ROCK NE-
413 PM CDT MON SEP 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
ROCK...EASTERN KEYA PAHA AND NORTHEASTERN BROWN COUNTIES UNTIL 445 PM
CDT...

AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH.  THIS STORM WAS LOCATED 10 MILES SOUTH OF MILLS...OR 17
MILES NORTHEAST OF BASSETT...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE
HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  HIGHWAY 137 MILE MARKER 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4301 9926 4279 9926 4278 9925 4265 9924
      4258 9968 4275 9977
TIME...MOT...LOC 2113Z 244DEG 27KT 4280 9934
WIND...HAIL 70MPH 0.88IN

$$

SPRINGER
242 
WWUS53 KLBF 032130
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
430 PM CDT MON SEP 3 2012

NEC017-103-032139-
/O.CAN.KLBF.SV.W.0198.000000T0000Z-120903T2145Z/
BROWN NE-KEYA PAHA NE-
430 PM CDT MON SEP 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KEYA PAHA AND
NORTHEASTERN BROWN COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF BROWN AND KEYA 
PAHA COUNTIES.

LAT...LON 4268 9924 4265 9925 4258 9967 4259 9968
      4273 9967 4272 9954 4273 9948 4277 9942
      4278 9938 4278 9934 4280 9930 4280 9926
TIME...MOT...LOC 2129Z 224DEG 33KT 4268 9936

$$

NEC149-032145-
/O.CON.KLBF.SV.W.0198.000000T0000Z-120903T2145Z/
ROCK NE-
430 PM CDT MON SEP 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN ROCK
COUNTY UNTIL 445 PM CDT...

AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 5
MILES NORTHWEST OF NEWPORT...OR 8 MILES NORTHEAST OF BASSETT...MOVING
NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  HIGHWAY 137 MILE MARKER 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4268 9924 4265 9925 4258 9967 4259 9968
      4273 9967 4272 9954 4273 9948 4277 9942
      4278 9938 4278 9934 4280 9930 4280 9926
TIME...MOT...LOC 2129Z 224DEG 33KT 4268 9936
WIND...HAIL 70MPH 1.00IN

$$

SPRINGER
681 
WWUS53 KLBF 032147
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
447 PM CDT MON SEP 3 2012

NEC149-032156-
/O.EXP.KLBF.SV.W.0198.000000T0000Z-120903T2145Z/
ROCK NE-
447 PM CDT MON SEP 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ROCK COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. HOWEVER...SMALL 
HAIL...GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY RAIN ARE STILL 
POSSIBLE WITH THIS THUNDERSTORM. A SEVERE THUNDERSTORM WATCH IS IN 
EFFECT UNTIL 10 PM CDT AND OTHER STRONG STORMS ARE POSSIBLE.

LAT...LON 4268 9924 4265 9925 4258 9967 4259 9968
      4273 9967 4272 9954 4273 9948 4277 9942
      4278 9938 4278 9934 4280 9930 4280 9926
TIME...MOT...LOC 2130Z 224DEG 33KT 4269 9935

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:27 PM CDT, 14 minutes earlier.

Area forecast discussion, Sep 3, 3:27 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
327 PM CDT MON SEP 3 2012

.SYNOPSIS...
H5 CLOSED LOW OVER CENTRAL CANADA FLATTENING RIDGE INTO NORTHERN
PLAINS WITH TROUGH TOWARDS PACIFIC NORTHWEST. REMAINS OF ISAAC
CENTERED OVER KENTUCKY TODAY.

&&

.DISCUSSION...
UPPER LOW OVER CENTRAL CANADA WILL CONTINUE TO INFLUENCE THE
WEATHER OVER THE NORTHERN PLAINS THROUGH FRIDAY AND THEN REPLACED
BY A RIDGE OF HIGH PRESSURE BUILDING IN FROM THE WEST THROUGH THE
WEEKEND. WAVE MOVING ACROSS WYOMING WILL SET OFF THUNDERSTORMS
THIS AFTERNOON OVER NORTH CENTRAL NEBRASKA TO THE EAST OF HIGHWAY
83...HIGH BASED TRW CAPABLE OF DAMAGING WINDS...LASTING INTO EARLY
EVENING. FIRE WEATHER CONCERNS AGAIN ON TUESDAY WITH RELATIVE
HUMIDITIES FALLING TO AROUND 10 PERCENT. SEE DISCUSSION BELOW.
THUNDERSTORM CHANCES INCREASE WITH FRONTAL PASSAGE TUESDAY. COOLER
TEMPERATURES FILTER INTO THE FORECAST AREA ON WEDNESDAY WITH TEMPS
IN THE 80S AND LASTING THROUGH FRIDAY. COLD FRONTAL PASSAGE
THURSDAY NIGHT TROUGH FRIDAY WITH PRECIPITATION CHANCES
INCREASING ACROSS MAINLY NORTH CENTRAL NEBRASKA. TEMPERATURES IN
THE 70S SATURDAY AND THE LOW TO MID 80S SUNDAY AND MONDAY.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL AT BOTH KLBF AND KVTN THROUGH MID-DAY
TUESDAY. WINDS SHOULD REMAIN NEAR OR BELOW 10 KTS WITH SCT CIGS
AOA 12 KFT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS
EVENING...HOWEVER COVERAGE SHOULD BE ISOLATED SO A MENTION OF
-TSRA IS NOT WARRANTED AT THIS TIME. ANY STORM THAT DEVELOPS
SHOULD BE HIGH BASED WITH CIGS THAT REMAIN WITHIN VFR CATEGORY.
LIGHTNING AND GUSTY WINDS BEING THE PRIMARY THREATS WITH
THUNDERSTORM ACTIVITY. SKIES WILL CLEAR OUT OVERNIGHT WITH VFR
CONDITIONS CONTINUING INTO TUESDAY.

&&

.FIRE WEATHER...
WIND AND HUMIDITY WILL REMAIN NEAR CRITICAL FOR DANGEROUS FIRE
BEHAVIOR OVER NORTHWEST NEBRASKA THROUGH EARLY THIS EVENING...WITH
SLIGHTLY IMPROVED CONDITIONS EXPECTED OVERNIGHT.

ON TUESDAY...LOW PRESSURE MOVING ACROSS CENTRAL NEBRASKA WILL BRING
VERY DRY AIR INTO THE PANHANDLE AND ACROSS MUCH OF THE SANDHILLS.
WITH THIS DRY AIR IN PLACE...THE BOUNDARY LAYER WILL MIX DEEPLY TO
NEAR 550MB OR NEAR 12K FT AT PEAK HEATING. THE DEEP MIXED LAYER WILL
PROMOTE GUSTY WINDS...AS MODELS ARE SHOWING WINDS AT THE TOP OF THIS
LAYER BLOWING TO 35 MPH OVER NORTHWEST NEBRASKA. DON/T THINK THESE
WINDS WILL BE ABLE TO MIX ALL THE WAY TO THE SURFACE...BUT CERTAINLY
COULD SEE GUSTS TO 30 MPH AT TIMES. THESE STRONG WINDS ARE MOST
LIKELY TO OCCUR ALONG AND WEST OF A LINE FROM OSHKOSH TO WHITMAN TO
CODY. WITH CONFIDENCE HIGHEST OVER THESE AREAS WILL ISSUE A RED FLAG
WARNING FOR TUESDAY FOR ZONE 204. LOCATIONS TO THE EAST...MAINLY
WEST OF A LINE FROM NORTH PLATTE TO AINSWORTH...WILL ALSO BE VERY
DRY...BUT CONFIDENCE IS NOT AS HIGH IN THE WIND FORECAST SO WILL
ISSUE A FIRE WEATHER WATCH FOR ZONES 206 AND 208.

BEYOND TUESDAY...DRY FUEL CONDITIONS WILL KEEP FIRE WEATHER CONCERNS
ELEVATED. HOWEVER...HUMIDITY AND WINDS ARE NOT FORECAST TO REACH RED
FLAG CRITERIA THROUGH THE NEXT WEEK.

&&
.LBF WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING FROM
10 AM TO 9 PM MDT TUESDAY FOR NEZ204.

FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR NEZ206-208.

&&

SHORT TERM/EXTENDED...POWER
AVIATION...BROOKS
Hazardous weather outlook, Sep 3, 4:53 AM CDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
453 AM CDT MON SEP 3 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-041000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
453 AM CDT MON SEP 3 2012 /353 AM MDT MON SEP 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

GENERAL THUNDERSTORM DEVELOPMENT IS POSSIBLE THIS AFTERNOON AND
EVENING EAST OF A MERRIMAN THROUGH IMPERIAL LINE. ANY THUNDERSTORMS
WHICH DEVELOP WILL BE ISOLATED AND ARE EXPECTED TO REMAIN BELOW
SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE LATE TUESDAY AFTERNOON AND EVENING
EAST ON AN IMPERIAL THROUGH NORTH PLATTE AND AINSWORTH LINE. THERE
IS A CHANCE THAT A FEW THUNDERSTORMS COULD BE STRONG TO SEVERE.
THE AREA OF CONCERN WILL GENERALLY RESIDE SOUTHEAST OF A STOCKVILLE
THROUGH BREWSTER AN ONEILL LINE...WHERE A FEW STORMS COULD
CONTAIN LARGE HAIL AND DAMAGING WIND GUSTS. THUNDERSTORMS WILL
ALSO BE POSSIBLE THURSDAY AND FRIDAY...WITH CHANCES FOR
ANY SEVERE STORMS BEING LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KAR

In the hours before

Special weather statement, Sep 3, 12:10 PM CDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1210 PM CDT MON SEP 3 2012

NEZ004-022-023-094-040000-
SHERIDAN-GARDEN-GRANT-WESTERN CHERRY-
INCLUDING THE CITIES OF...GORDON...RUSHVILLE...OSHKOSH...
HYANNIS...CODY...MERRIMAN...KILGORE
1110 AM MDT MON SEP 3 2012

...ELEVATED FIRE WEATHER CONCERNS THIS AFTERNOON...

WESTERLY WINDS WILL GUST TO AROUND 20 MPH AT TIMES THIS AFTERNOON
ACROSS PORTIONS OF NORTHWEST NEBRASKA AND THE NORTHERN PANHANDLE.
IN ADDITION...RELATIVE HUMIDITY CAN BE EXPECTED TO DROP INTO THE
UPPER TEENS TO BRING FIRE WEATHER CONDITIONS TO NEAR CRITICAL
LEVELS. LOCATIONS WITH THE HIGHEST CONCERNS WILL WEST OF A LINE
FROM OSHKOSH TO WHITMAN TO KILGORE.

ALONG WITH THE DRY FUELS...THESE CONDITIONS COULD LEAD TO
DANGEROUS FIRE BEHAVIOR...WITH FIRES HAVING THE POTENTIAL TO
SPREAD RAPIDLY.

BROOKS
Special weather statement, Sep 3, 3:38 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
338 PM CDT MON SEP 3 2012

NEZ006-008-009-032145-
BROWN NE-KEYA PAHA NE-ROCK NE-
338 PM CDT MON SEP 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROCK...EASTERN KEYA PAHA
AND NORTHEASTERN BROWN COUNTIES UNTIL 445 PM CDT...

AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KELLER PARK STATE RECREATION AREA...OR 10
MILES SOUTH OF SPRINGVIEW...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  THOMAS CREEK STATE WILDLIFE MANAGEMENT AREA...
  BURTON...
  MILLS...
  HIGHWAY 137 MILE MARKER 10...
  HIGHWAY 137 MILE MARKER 20...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SPRINGER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 4:59 PM CDTFire Weather WatchLBFBlaine, Boyd, Brown, Cherry, Holt, Hooker and 6 more11 hr
Sep 3, 4:59 PM CDTRed Flag WarningLBFArthur, Blaine, Boyd, Brown, Cherry, Deuel and 12 more29 hr
Sep 3, 5:08 PM CDTSevere Thunderstorm WarningLBFHolt, Rock52 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.